May 29, 2024
Health

Synthetic opioids: warning issued in NSW after nitazenes cause cluster of overdoses | New South Wales


A cluster of 20 drug overdoses in New South Wales has prompted the state’s health department to issue a public warning about the danger of synthetic opioids, which are often substantially more powerful than heroin.

Called nitazenes, the drugs are often mixed into other substances such as MDMA and heroin without the user’s knowledge.

They are causing an epidemic of drug fatalities in North America, and experts have warned of similar deaths in Australia unless measures are taken such as creating public drug-testing facilities, opening more safe injecting sites, and increasing access to the drug naloxone which can rapidly reverse opioid effects.

On Thursday, NSW Health said nitazenes had been found in drug samples related to a cluster of overdoses reported in Nepean Blue Mountains local health district. Investigations into the cases are ongoing.

Nitazenes can last longer in the body than heroin and naloxone. Higher and repeated doses of naloxone and hospital treatment are often required to treat nitazene overdose.

Because of their strength, nitazenes are more likely to decrease or stop breathing than other opioids, increasing the risk of serious overdoses and death.

NSW Health chief addiction medicine specialist, Dr Hester Wilson, said it was important to recognise the signs of an opioid overdose early and respond quickly. She said in light of the cluster of cases, it was essential for people who used drugs to carry naloxone, and to call an ambulance if they suspected an overdose.

“Opioids such as heroin can cause pinpoint pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey, and can be life-threatening,” she said.

“One of the dangers of illicit drug supply is the strength and contents of the substance you are getting is unknown and can be inconsistent.”

skip past newsletter promotion

Take-home naloxone is available as a nasal spray or injection from some pharmacies and other health services.

Nitazenes have previously been identified in the ACT, NSW, Victoria and South Australia.

Health experts attending the World Health Summit regional meeting in Melbourne on Monday warned the drugs posed an imminent threat to Australia. The head of Harm Reduction Victoria, Sione Crawford, said it was only a matter of time before “some kind of disaster” occurred such as a cluster of deaths.

While safe-injecting rooms were among the measures Crawford and other experts called for, a proposed safe injecting room in Melbourne’s CBD was rejected by the Victorian government on Tuesday. Addiction experts have warned the decision will “cost lives”.



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *

SUBSCRIBE TO OUR NEWSLETTER

Get our latest downloads and information first.
Complete the form below to subscribe to our weekly newsletter.


100% secure your website.